Alert archive / New Mexico / Flash Flood Warnings in 2022
Flash Flood Warning 79, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Aug 10, 2022, 3:14 PM MDT for Grant County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 10, 2022, 3:14 PM MDT (21:14 UTC)
- Expired
- Aug 10, 2022, 5:15 PM MDT
- In force
- 2 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Grant County, NM
The radar
The El Paso radar (KEPZ), 185 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:16 PM MDT, 58 minutes earlier.
Area forecast discussion, Aug 10, 2:16 PM MDT, 58 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
216 PM MDT Wed Aug 10 2022
.SYNOPSIS...
More active weather is expected through Friday as a disturbance
pushes through the Borderland. Scattered to numerous thunderstorms
will develop, lingering into the overnight hours. Conditions
improve for the weekend with a lower chance of storms as drier air
moves in. Temperatures will be a few degrees below average into
the weekend, rebounding early next week.
&&
.DISCUSSION...
.SHORT TERM...Tonight and Tomorrow...
High pressure aloft fixed over the central Rockies with moisture
trapped at the base of the system has been the focus for our monsoon
activity the past several days. This trend will continue into
Thursday with perhaps an increase in rain coverage due to additional
moisture flowing in from the southern Plains and shortwave lifting
allowing for strong thunderstorm development.
Another "typical" monsoon day is expected this evening, with
scattered mountain and isolated lowland thunderstorms. Strong
boundary layer mixing suggests the risk for severe wind gusts due to
downbursts continues. Otherwise, the main concern will be localized
flooding with rainfall in excess of 1 inch per hour with some of the
stronger storms. Precipitable water remain slightly higher than
normal for early August, which is normally the peak moisture time of
year anyways. Temperatures will be right along climate normals this
evening, with lowland highs in the lower-to-mid 90's.
A few rain showers may stick around through much of the overnight
hours as additional moisture filters into the region. Thus, kept
PoPs at least mentionable into Thursday morning. Cloudy skies will
also keep temperatures rather mild overnight.
Increasing confidence in a more active end to the work week as
precipitable water jumps to 1.3-1.4" and ensemble solutions can
resolve a weak shortwave aloft moving southwestward across New
Mexico on Thursday. This should be sufficient in produce scattered
to numerous showers and thunderstorms Thursday afternoon, with gusty
outflow winds and localized flash flooding being the primary
threats. The highest rain amounts are forecasted to occur over
mountain zones, and given recent rainfall and burn scar
sensitivities, we've elected to issue a Flood Watch for the high
elevation areas of southern New Mexico. Flooding risk does extend to
the lowlands, but likely more localized.
&&
.LONG TERM...Thursday night through Wednesday...
An unsettled weather pattern continues through Friday as a
shortwave trough/positive vorticity enters the Borderland from the
northeast. This disturbance will progress around the southern
periphery of an upper high situated over eastern Colorado.
Isolated to scattered showers and storms are likely to linger into
Thursday night while the line of upper-level energy pushes
through our northern and eastern areas. A few showers could last
into Friday morning prior to diurnal activity getting underway
during the afternoon. Friday looks to be about as wet as Thursday
due to some lingering vorticity and another shortwave trough
developing in far west Texas. A few thunderstorms could produce
strong winds and small hail for Friday. The Flood Watch that is
currently in place for Thursday may be expanded or extended for
Friday while PW's hover around 1.3 inches.
Both the GFS and Euro are signaling for the formation of an
inverted trough/upper low Friday night, which would slide through
the region on Saturday. However, moisture levels look to decrease
behind the first shortwave. Saturday appears to be a transition
day between airmasses with areas west of the Continental Divide
having the best chance of heavy rain and flash flooding. Drier air
moves in from the east around the upper high, lowering the threat
for thunderstorms east of the Rio Grande, but not entirely. The
quieter pattern lasts through Sunday with isolated to scattered
activity.
Things could get interesting during the first half of next week.
Both Euro and GFS are showing a moisture-rich tropical wave
developing around South Texas on Sunday. The global models diverge
in their solutions after that. The GFS has the upper high
shifting over the Southern Plains, which would give the Borderland
a decent moisture flow from the south- southeast but deflect the
tropical wave well to our south. The Euro has the high staying
over CO, allowing the disturbance to ride up the Rio Grande into
our neck of the woods around the Tuesday timeframe. This solution
would create widespread rainfall and likely warrant a Flood Watch
into the middle of next week. Obviously, confidence is low with
this potential system being almost a week away and global models
will change from run to run, but it is something to keep an eye
on. In terms of temperatures, highs will run a few degrees below
normal into the weekend, warming up to the mid-90s in the lowlands
early next week. Cooler temperatures would be expected if the
potential tropical wave reaches our area into midweek.
&&
.AVIATION...18Z TAF CYCLE
Scattered showers and thunderstorms this afternoon across
southern NM and far west TX, with cloud bases generally SCT-
BKN080CB. Temporary IFR visibility between 21-02Z this evening due
to direct TSRA over terminals. Storms may also produce strong
outflow winds in excess of 40 knots. Areal CB coverage in the
range of 20-40% suggests storms will remain fairly isolated with
available gaps. Surface winds prevailing from the E/SE this
afternoon, becoming more variable (likely from the N/NE) and
outflow-driven after 00Z. TSRA sticks around toward midnight,
subsiding to cloudy but VFR conditions early Thursday morning.
&&
.FIRE WEATHER...
Low fire danger this week as opportunities for wetting rains
continue. Scattered to numerous thunderstorms will pose a risk of
flash flooding Thursday and Friday, especially along mountain
drainages and burn scars. More isolated activity expected early
next week. Storms may produce locally heavy rainfall in excess of
2 inches per hour, causing rapid downstream rises. Frequent
lightning and gusty outflow winds are also possible. Relative
humidity will dip to 30-40% midday, followed by excellent
overnight recoveries. Smoke ventilation will be Fair into the
weekend due to light surface winds, with transport mainly to the
W/NW.
&&
30-Dennhardt
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 73 93 71 92 / 30 40 40 40
Sierra Blanca 68 88 68 85 / 20 40 30 40
Las Cruces 70 92 68 90 / 50 40 50 40
Alamogordo 67 88 66 87 / 40 60 30 50
Cloudcroft 48 63 48 63 / 50 90 30 70
Truth or Consequences 68 88 66 85 / 70 60 50 50
Silver City 63 82 62 79 / 70 70 60 60
Deming 69 91 68 89 / 50 30 50 40
Lordsburg 68 90 68 89 / 60 40 50 40
West El Paso Metro 73 94 71 91 / 40 40 40 30
Dell City 68 92 67 90 / 20 50 30 30
Fort Hancock 71 95 70 92 / 30 30 30 40
Loma Linda 67 86 64 82 / 30 50 40 40
Fabens 72 93 71 90 / 30 30 30 30
Santa Teresa 71 92 69 89 / 40 30 40 30
White Sands HQ 71 90 70 88 / 50 50 50 50
Jornada Range 69 89 67 87 / 50 50 50 40
Hatch 68 91 67 87 / 60 50 50 40
Columbus 70 91 69 90 / 50 20 40 30
Orogrande 70 89 67 87 / 40 50 40 40
Mayhill 54 74 53 74 / 50 80 30 60
Mescalero 53 74 53 74 / 60 90 30 60
Timberon 54 74 53 74 / 40 80 30 60
Winston 60 80 61 77 / 70 80 60 70
Hillsboro 64 87 65 82 / 70 60 50 50
Spaceport 67 88 66 85 / 70 50 50 50
Lake Roberts 57 80 57 77 / 70 80 60 70
Hurley 65 87 64 85 / 60 50 50 50
Cliff 61 90 61 87 / 50 60 50 60
Mule Creek 62 84 62 82 / 60 70 50 60
Faywood 66 86 64 82 / 60 60 50 50
Animas 65 91 66 89 / 60 30 50 40
Hachita 66 88 66 87 / 60 20 50 40
Antelope Wells 64 89 64 87 / 60 40 50 50
Cloverdale 61 85 61 83 / 70 40 60 50
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flood Watch from Thursday morning through late Thursday night
for NMZ402-403-408-414>416.
TX...None.
&&
30-Dennhardt/39-Aronson/30Hazardous weather outlook, Aug 10, 10:36 AM MDT, 4 hours 38 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 1036 AM MDT Wed Aug 10 2022 NMZ401>417-TXZ418>424-111730- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1036 AM MDT Wed Aug 10 2022 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight Scattered showers and thunderstorms this afternoon will be capable of producing strong outflow winds up to 50 mph and large hail up to quarter size. Coverage will favor the mountains and high terrain early this afternoon, then spreading across the desert lowlands and International Border later this evening. Storms will also be efficient rain producers, with one hour rainfall in excess of 2 inches an hour possible. This will pose a risk of localized flash flooding, especially in low lying areas and drainages. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Numerous rain showers are expected Thursday and Friday as moisture increase across southwest New Mexico. This will pose a heightened risk of flash flooding. Widespread new rain amounts of half an inch to an inch are forecasted, with locally higher amounts. A Flash Flood Watch is in effect for the mountainous terrain of southern New Mexico. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe weather or significant flooding to the National Weather Service. Dennhardt
In the hours before
Special weather statement, Aug 10, 12:02 PM MDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service El Paso TX
1202 PM MDT Wed Aug 10 2022
NMZ412-414>416-101830-
Central Tularosa Basin NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
1202 PM MDT Wed Aug 10 2022
...A strong thunderstorm will impact portions of north central Otero
County through 1230 PM MDT...
At 1202 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Mescalero. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mescalero, Soldier Canyon and Sierra Blanca Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3334 10573 3334 10572 3317 10573 3316 10590
3339 10601 3339 10573
TIME...MOT...LOC 1802Z 161DEG 2KT 3326 10584
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DENNHARDTThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:19 PM MDT | Dust Storm Advisory | EPZ | Luna | 26 min |
| Aug 9, 6:33 PM MDT | Areal Flood Advisory | EPZ | Grant, Hidalgo | 117 min |
| Aug 9, 7:13 PM MDT | Special Weather Statement | EPZ | Hidalgo | 32 min |
| Aug 10, 2:28 AM MDT | Flood Watch | EPZ | Grant, Luna, Otero, Sierra | 3 days |
| Aug 10, 12:02 PM MDT | Special Weather Statement | EPZ | 28 min | |
| Aug 10, 12:45 PM MDT | Areal Flood Advisory | EPZ | Grant, Sierra | 3 hr |
| Aug 10, 1:24 PM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
| Aug 10, 2:12 PM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
| Aug 10, 2:29 PM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
| Aug 10, 3:08 PM MDT | Areal Flood Advisory | EPZ | Sierra | 112 min |
| Aug 10, 3:52 PM MDT | Special Weather Statement | EPZ | Luna | 23 min |
| Aug 10, 3:56 PM MDT | Areal Flood Advisory | EPZ | Sierra | 3 hr |
| Aug 10, 4:16 PM MDT | Areal Flood Advisory | EPZ | Doña Ana, Luna | 3 hr |
| Aug 10, 4:18 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Aug 10, 4:33 PM MDT | Special Weather Statement | EPZ | Luna | 27 min |
| Aug 10, 4:47 PM MDT | Areal Flood Advisory | EPZ | Grant, Sierra | 3 hr |
| Aug 10, 4:55 PM MDT | Areal Flood Advisory | EPZ | Luna | 3 hr |
| Aug 10, 5:02 PM MDT | Dust Storm Warning | EPZ | Luna | 78 min |
| Aug 10, 5:21 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Aug 10, 5:35 PM MDT | Areal Flood Advisory | EPZ | Luna | 115 min |
| Aug 10, 5:48 PM MDT | Special Weather Statement | EPZ | Otero | 27 min |
Nearby
Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.